Wisconsin, 2025

Heavy Snow in Wisconsin, March 4 to 6, 2025

March 4 to 6, 2025 · NWS DLH · 8 events in 8 counties and zones

An area of low pressure moved from the Southern Plains the morning of the 4th to the Wisconsin/Illinois border on the morning of the 5th. This put northwest Wisconsin on the northwest side of the low leading to heavy snowfall across the region.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

An area of low pressure moved from the Southern Plains the morning of the 4th to the Wisconsin/Illinois border on the morning of the 5th. This put northwest Wisconsin on the northwest side of the low leading to heavy snowfall across the region. Widespread snowfall totals of 3 to 8 inches were reported with higher amounts in Iron County to 8 to 12 inches. A high report of 15 inches was recorded in Gile. The snow was heavy and wet and led to damaged power lines in Burnett County along with strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 4, 11:39 AM CST, 21 minutes earlier. Its key messages:

  • Localized, light freezing rain accumulations are expected for parts of northeast Minnesota this morning which may lead to slick travel conditions for the Tuesday morning commute.
  • Rain changes to snow from northwest to southeast today. Moderate to heavy snow accumulations along with gusty winds are expected, particularly in northwest Wisconsin through Wednesday.
  • Snow ends Wednesday afternoon with cooler weather to end the week, then warming up over the weekend into early next week.
Area forecast discussion, Mar 4, 11:39 AM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1139 AM CST Tue Mar 4 2025

.KEY MESSAGES...

- Localized, light freezing rain accumulations are expected for
  parts of northeast Minnesota this morning which may lead to
  slick travel conditions for the Tuesday morning commute.

- Rain changes to snow from northwest to southeast today.
  Moderate to heavy snow accumulations along with gusty winds
  are expected, particularly in northwest Wisconsin through
  Wednesday.

- Snow ends Wednesday afternoon with cooler weather to end the
  week, then warming up over the weekend into early next week.

&&

.DISCUSSION...
Issued at 335 AM CST Tue Mar 4 2025

A Colorado Low will cross through southern Wisconsin on its way
into Lake Huron today and Wednesday, bringing a wintry mix and
strong winds.

This morning, a pre-storm F-gen band is producing mostly rain
from Brainerd to Duluth, though some areas with sub-freezing
temperatures are experiencing freezing rain (-FZRA). Maintaining
the Winter Weather Advisory for this threat. Dropped the
advisory further north where hi-rez guidance suggests dry air
from the north will limit how far the rain band extends.

As the system moves closer, cold air from the north will
gradually change rain into snow across the Arrowhead and into
northwest Wisconsin this afternoon and tonight. Water vapor
satellite imagery shows a surge of moisture from the Gulf, which
will reach the Northland tonight as the main area of snowfall
impacts northwest Wisconsin.

There may be a period between 9 PM and 2 AM when snowfall rates
exceed 1 inch per hour in northwest Wisconsin, supported by
steep low-level lapse rates and 0.8" PWAT air. Meanwhile, as the
central low pressure intensifies, a sharp pressure gradient
will develop, leading to north winds gusting 30-40 mph, with
gusts up to 45 mph near Lake Superior. These strong winds and
snowfall could create brief whiteout conditions from tonight
into Wednesday morning. The snow will start heavy and wet but
will become lighter and fluffier as temperatures drop. While a
full blizzard is not expected, visibility may still be severely
reduced at times.

Given these threats, upgraded to a Winter Storm Warning for
Bayfield, Ashland, and Iron counties, where whiteout conditions
are possible. Also upgraded Sawyer and Price counties to a
Winter Storm Warning, as snowfall amounts should exceed 6
inches. Additionally, extended Winter Weather Advisories west to
the I-35 corridor.

Snow will begin tapering off from west to east on Wednesday,
with lingering lake-effect snow in northern Iron County through
Wednesday evening. Hefty snowfall rates may still occur
Wednesday afternoon in Iron County, where the DGZ is saturated
up to 15kft.

The rest of the week looks mostly calm and cooler as northwest
flow redevelops. A few moisture-starved shortwaves could bring
brief periods of snow. Warmer temperatures are expected next
week.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1139 AM CST Tue Mar 4 2025

A winter storm will bring poor flying conditions to parts of the
Northland through the period. The main impacts will be at BRD,
DLH and HYR, where IFR ceilings, MVFR or lower visibilities and
snow and blowing snow are most likely. Some rain may mix in at
DLH and HYR over the next few hours as well before going to all
snow. HIB and INL are expected to remain to the north of the
snow, but will still be impacted by MVFR ceilings through much
of the period. Northeasterly to northerly winds will ramp up
this afternoon with gusts to 20 to 30 knots expected. These
gusty winds will continue tonight and tomorrow. Some LLWS is
also expected to impact HYR this evening into Wednesday morning.

&&

.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 335 AM CST Tue Mar 4 2025

Northeast winds will strengthen today as a storm system moves
to the south. A Gale Warning and Small Craft Advisories (SCAs)
are in effect. Expect periods of rain and snow through
Wednesday, with gale-force winds gradually decreasing Wednesday
afternoon.

The rest of the week looks mostly less active, with
northwesterly winds gusting up to 20 knots.

For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...Winter Weather Advisory from 6 PM this evening to 3 PM CST
     Wednesday for MNZ037-038.
WI...Winter Weather Advisory from 6 PM this evening to 3 PM CST
     Wednesday for WIZ001-006-007.
     Winter Storm Warning from 6 PM this evening to 6 PM CST
     Wednesday for WIZ002>004.
     Winter Storm Warning from 6 PM this evening to 3 PM CST
     Wednesday for WIZ008-009.
MARINE...Small Craft Advisory until 6 PM CST this evening for LSZ121-
     140-146>148-150.
     Gale Warning from 6 PM this evening to 10 AM CST Wednesday for
     LSZ121-146>148-150.
     Gale Warning from 6 PM this evening to 4 PM CST Wednesday for
     LSZ140.
     Small Craft Advisory until 4 PM CST Wednesday for LSZ141>145.

&&

DISCUSSION...Wolfe
AVIATION...BJH
MARINE...Wolfe
Hazardous weather outlook, Mar 4, 10:16 AM CST, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
1016 AM CST Tue Mar 4 2025

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-051630-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1016 AM CST Tue Mar 4 2025

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

A light rain and snow mix begins this afternoon in central into
northeastern Minnesota, and slowly transitions from rain to a rain
and snow mix in northwest Wisconsin throughout the afternoon.
Precipitation then changes to heavy snow in northwest Wisconsin
and light snow in northeast Minnesota beginning this evening when
Winter Storm Warnings and Winter Weather Advisories go into
effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heavy snow continues Wednesday in northwest Wisconsin, along with
lingering light snow in eastern Minnesota. Strong winds will
accompany the heavy snow. Expect reduced visibility and some
blowing snow in addition to snow covered and slippery roads.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report precipitation type, and
measurements of snow or ice accumulations today into Wednesday to
the National Weather Service. Spotters and the public can also
report precipitation type with the free M-PING smartphone app.

LSZ121-140>148-150-051630-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
1016 AM CST Tue Mar 4 2025

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Hazardous conditions to small vessels continue through this
afternoon, with northeasterly gales developing along much of the
South Shore and from Grand Marais to Grand Portage this evening
through tonight. Small Craft Advisories and Gale Warnings have
been issued.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Gale force winds continue through Wednesday morning before
decreasing, but remaining hazardous to small vessels, Wednesday
afternoon.

Rothstein

More information may be obtained at the following web address:
http://www.weather.gov/duluth

In the hours before

Local storm report, Mar 4, 6:21 AM CST, 5 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
621 AM CST Tue Mar 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     Freezing Rain    1 E Taft                46.99N 92.31W
03/04/2025  M0.01 Inch       St. Louis          MN   Cocorahs

            At least a glaze of ice was reported by a
            CoCoRaHS observer from freezing rain
            overnight.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow. Local standard time, as filed.

Heavy Snow, Burnett

When
March 4, 12:00 PM CST to March 5, 11:00 AM CST
Where
Burnett forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
45.863, -92.368 (the zone’s center; the record gives no point)

Snowfall reports from around the county were in the 3 to 6 inch range. A high report of 7 inches was received from near Webster. Strong winds and heavy, wet snow led to damaged power lines in spots during the event.

Heavy Snow, Douglas

When
March 4, 1:00 PM CST to March 5, 4:00 PM CST
Where
Douglas forecast zone
Reported by
CoCoRaHS
Coordinates
46.464, -91.899 (the zone’s center; the record gives no point)

Snowfall totals of 4 to 8 inches were reported across the county. A high report of 8.6 inches was received from Maple.

Heavy Snow, Bayfield

When
March 4, 1:00 PM CST to March 5, 8:00 PM CST
Where
Bayfield forecast zone
Reported by
Trained Spotter
Coordinates
46.635, -91.181 (the zone’s center; the record gives no point)

Snowfall totals around the county were in the 4 to 8 inch range along with higher amounts across the Bayfield Peninsula. A high report of 10 inches was received just outside of Washburn.

Heavy Snow, Ashland

When
March 4, 1:00 PM CST to March 5, 8:00 PM CST
Where
Ashland forecast zone
Reported by
CoCoRaHS
Coordinates
46.510, -90.720 (the zone’s center; the record gives no point)

Snowfall totals across the county were in the 4 to 8 inch range for the storm. A high report of 10.3 inches was received from the south side of Ashland.

Heavy Snow, Iron

When
March 4, 1:00 PM CST to March 6, 12:00 AM CST
Where
Iron forecast zone
Reported by
CoCoRaHS
Coordinates
46.317, -90.264 (the zone’s center; the record gives no point)

Snowfall totals around the county were in the 8 to 12 inch range. A high report of 15 inches was reported in Gile.

Heavy Snow, Price

When
March 4, 8:00 PM CST to March 5, 3:00 PM CST
Where
Price forecast zone
Reported by
CoCoRaHS
Coordinates
45.680, -90.361 (the zone’s center; the record gives no point)

Snowfall totals across the county were in the 4 to 7 inch range for the event. A high report of 8 inches was reported in Phillips.

Heavy Snow, Washburn

When
March 4, 9:00 PM CST to March 5, 4:00 PM CST
Where
Washburn forecast zone
Reported by
Trained Spotter
Coordinates
45.899, -91.791 (the zone’s center; the record gives no point)

Snowfall totals around the county were in the 5 to 8 inch range for the event. High reports of 8.8 inches were received from near Spooner and Sarona.

Heavy Snow, Sawyer

When
March 4, 9:00 PM CST to March 5, 4:00 PM CST
Where
Sawyer forecast zone
Reported by
CoCoRaHS
Coordinates
45.880, -91.145 (the zone’s center; the record gives no point)

Snowfall totals were in the 3 to 6 inch range across the county. A high report of 7.2 inches was received from Northwoods Beach.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2025Every state in 2025This day in weather historyWarnings in Wisconsin, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1235424, 1235408, 1235410, 1235411, 1235419, 1235442, 1235425, 1235440.